Texas, 2024

Hail in Texas, September 21, 2024

September 21, 2024 · NWS AMA · 1 event in 1 county or zone

Multiple rounds of showers and thunderstorms moved through the combined Oklahoma and Texas Panhandles as well as eastern New Mexico and parts of West Texas throughout the day on the 21st. Some clearing in the clouds during the late morning and early afternoon helped parts of the southern Texas Panhandle warm up.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Multiple rounds of showers and thunderstorms moved through the combined Oklahoma and Texas Panhandles as well as eastern New Mexico and parts of West Texas throughout the day on the 21st. Some clearing in the clouds during the late morning and early afternoon helped parts of the southern Texas Panhandle warm up. This warming helped to destabilize the atmosphere and lead to an afternoon/evening round of storms become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 5:34 PM CST, 9 minutes earlier. Its key messages:

  • Issued at 109 PM CDT Sat Sep 21 2024
  • Thunderstorms are very likely today across the Texas and Oklahoma Panhandles. Some of the thunderstorms could be severe, with the primary hazards being large hail and damaging winds. A tornado or two are also possible this afternoon through early this evening, mainly in the southwest Texas Panhandle.
  • The thunderstorms today through Sunday morning could also produce very heavy rainfall which could lead to flash flooding, especially from this evening through tonight across the central and southern Texas Panhandle.
  • A cold front will bring in much cooler temperatures on Sunday with highs in the 50s to 60s across the combined Panhandles.
Area forecast discussion, Sep 21, 5:34 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
634 PM CDT Sat Sep 21 2024

...New AVIATION...

.KEY MESSAGES...
Issued at 109 PM CDT Sat Sep 21 2024

- Thunderstorms are very likely today across the Texas and
  Oklahoma Panhandles. Some of the thunderstorms could be severe,
  with the primary hazards being large hail and damaging winds. A
  tornado or two are also possible this afternoon through early
  this evening, mainly in the southwest Texas Panhandle.

- The thunderstorms today through Sunday morning could also
  produce very heavy rainfall which could lead to flash flooding,
  especially from this evening through tonight across the central
  and southern Texas Panhandle.

- A cold front will bring in much cooler temperatures on Sunday
  with highs in the 50s to 60s across the combined Panhandles.

&&

.SHORT TERM ...
(This evening through Sunday night)
Issued at 109 PM CDT Sat Sep 21 2024

The upper level low pressure system is currently over northern AZ
as of this writing. The moisture plume in between this low and
the high pressure system over central and southeastern TX can be
seen quite well at this time on GOES water vapor imagery.
Widespread showers and thunderstorms can be seen over eastern NM
entering the western combined Panhandles at this time. As well as
some isolated to scattered storms out ahead of the main convection
near Dumas and Hereford. Water vapor imagery shows quite a bit of
dry air moving along the southern fringe of the upper low. This
may come in and kill storms early than previously thought, just
after midnight in the west. However, it is hard to say how this
stream of dry air will modify as the low pressure system moves
into Colorado and possibly weakens later tonight. CAMs still show
some redevelopment of storms in the western Panhandles right
around midnight.

Seeing some breaks in the cloud cover at this time which will aid
in destabilizing the atmosphere a bit going into the afternoon
hours. Models are showing some MUCAPE around 1000 to 1500 J/Kg
during the early parts of the afternoon in the southwestern TX
Panhandle. Still unsure about the length of time that severe
storms may be possible going into this evening as models show a
sharp drop off in instability after 21Z to around 500 to 700 J/Kg.
Bulk shear will start off around 30 kts but is looking to pick up
to around 50 kts later this evening an H7 jet picks up to 30 to 40
kts after 21Z. With the current bulk shear around 30 kts, and
breaks in the clouds in the southwest a hatched hail has been
added to the southwestern TX Panhandle by SPC. If the atmosphere
doesn't stabilize much going into the overnight hours this
increase in bulk shear may feed a couple of supercells that could
produce large hail up to 1.5" even after dark.

With continuing on and off convection or cloud cover this
afternoon, the overall tornado threat is a bit uncertain. As
storms may quickly become elevated. However, models do depict a
cold pool or out flow boundary from this morning stuff in the
northwest. This may create one if not more boundaries for some
quick spin ups if a supercell can form in the right spot along the
boundary. Confidence is not very high, but definitely don't want
to rule out a potential tornado in the southwest to south central
TX Panhandle this afternoon. This will also depend on how much
clearing occurs over the next several hours. A model or two even
show soundings favorable for nocturnal tornadoes this evening but
this is highly conditional on the fact of where boundaries set up
and if storms can remain surface based and not become elevated
due to rain cooled air from initial storms. Anything is possible
along a boundary though with increased surface helicity. Will
state that the tor potential is low at this time with all the
caveats in place.

The main cold front with actual increase in winds and change in
pressure may not show up in the OK Panhandle till closer to
sunrise tomorrow or just before sunrise. Winds are progged to pick
up to the 20 to 25 mph range with gust up to 35 mph behind the
main push. The entire combined Panhandles should see northerly
winds up to 20 mph at least by noon tomorrow. PoPs are in place
for continued precipitation, mainly in the east for tomorrow.
However, much of the combined Panhandles may see either dry
slotting from the upper low taking place as well as the front
pushing the 50 to 60 dewpoints south out of the area ending rain
much sooner than what some models are saying.

Tomorrow Max T may very well be in the early AM hours of the
morning with temperatures cooling a couple three degrees by the
afternoon. Temperatures are looking to be in the upper 50s to
lower 60s across much of the area around 2 pm.

36

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 109 PM CDT Sat Sep 21 2024

Cool temperatures progged to stick around Mon into Wed with highs
in the 70s. Thurs a warming trend may take place with more lower
to mid 80s return for daytime temperatures. Another round of
precipitation is possible starting late Mon into Tue morning.

Upper level troughing is expected to stick around keeping daytime
highs mainly below 80 Mon into Wed. Another area of low pressure
will potentially dig the present trough south into the combined
Panhandles going into Tue morning bringing some possible PVA to
help with shower and storm development. There is a bit of
uncertainty still to as how the next system will evolve and how
much moisture will be in place for an precipitation to come to
fruition. Have left NBM PoPs in for now.

Wed morning an H5 ridge may start to build in over the
Intermountain West. Depending on the eastward progression of this
ridge and strength of the upper level trough through Wed will
depend on how quickly and the strength the warmer temperatures
return to the area for Thu into next weekend.

36

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sat Sep 21 2024

Thunderstorms are expected to affect the AMA over the next few
hours. Thunderstorms are expected re-generate along a cold front
which should affect DHT and GUY overnight. There is a chance that
thunderstorms could fire along the front as it makes it to AMA, so
have entered a PROB 30 there for later tonight. Conditions are
expected to become IFR behind the front and then these conditions
will slowly improve to MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  61  44  75 /  90  30  10   0
Beaver OK                  55  59  42  71 /  90  50   0   0
Boise City OK              49  58  40  73 /  90  20   0   0
Borger TX                  57  63  45  78 /  90  40  10   0
Boys Ranch TX              56  65  43  77 /  90  20   0   0
Canyon TX                  57  62  41  75 /  90  30  10   0
Clarendon TX               63  66  48  75 /  90  60  20   0
Dalhart TX                 50  61  42  74 /  90  10   0   0
Guymon OK                  51  58  41  72 /  90  40   0   0
Hereford TX                58  64  43  78 /  90  20  10   0
Lipscomb TX                59  62  45  72 /  90  40  10   0
Pampa TX                   59  61  44  73 /  90  40  10   0
Shamrock TX                64  67  48  74 /  90  60  20   0
Wellington TX              66  70  50  76 /  80  70  30   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for TXZ001>004-006>009-
     011>014-016>019-317.

OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...15
Hazardous weather outlook, Sep 21, 12:29 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
129 PM CDT Sat Sep 21 2024

OKZ001>003-TXZ001>020-317-220800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
129 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are possible across the combined Texas and Oklahoma
Panhandles this morning through tonight. A few of the storms may
become severe for the west and central. The primary hazards with
any severe storms would be large hail, damaging winds, and a
tornado or two are possible.

Heavy rainfall is also possible with any thunderstorms today that
could lead to flash flooding. A Flood Watch has been issued for
the central and western Texas Panhandle from early this afternoon
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms may develop late Monday night through
Wednesday night across the region. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Sep 21, 12:01 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
101 PM CDT Sat Sep 21 2024

TXZ011-016-211845-
Deaf Smith TX-Oldham TX-
101 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES THROUGH 145 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Glenrio, or 35 miles south of Nara Visa, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Adrian and Glenrio.

This includes Interstate 40 between mile markers 1 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 10304 3545 10286 3527 10244 3497 10304
TIME...MOT...LOC 1800Z 223DEG 36KT 3510 10307

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 21, 12:27 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
127 PM CDT Sat Sep 21 2024

OKZ003-TXZ004-005-009-010-211915-
Beaver OK-Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
127 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER...
LIPSCOMB...NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND
SOUTHEASTERN OCHILTREE COUNTIES THROUGH 215 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lipscomb, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lipscomb, Follett, Darrouzett, and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 10053 3604 10074 3668 10024 3681 10001
      3617 10000
TIME...MOT...LOC 1827Z 225DEG 25KT 3617 10039

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 21, 2:30 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
330 PM CDT Sat Sep 21 2024

TXZ001-006-011-212115-
Hartley TX-Dallam TX-Oldham TX-
330 PM CDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN OLDHAM...SOUTH
CENTRAL DALLAM AND WESTERN HARTLEY COUNTIES THROUGH 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Nara Visa to 15 miles
north of Glenrio. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalhart and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 10304 3626 10250 3563 10248 3525 10304
TIME...MOT...LOC 2029Z 223DEG 40KT 3565 10307 3540 10308

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 21, 4:32 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
532 PM CDT Sat Sep 21 2024

TXZ016-017-212315-
Randall TX-Deaf Smith TX-
532 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES THROUGH 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bootleg, or 10 miles north of Friona, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3475 10295 3503 10236 3475 10206
TIME...MOT...LOC 2231Z 247DEG 31KT 3478 10269

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 21, 4:45 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
545 PM CDT Sat Sep 21 2024

TXZ011-016-212330-
Deaf Smith TX-Oldham TX-
545 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES THROUGH 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Simms, or 17 miles northwest of Hereford, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Simms.

This includes Interstate 40 between mile markers 40 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3499 10274 3528 10230 3511 10217 3503 10217
      3488 10266
TIME...MOT...LOC 2245Z 232DEG 32KT 3498 10266

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 40 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randall

When
September 21, 5:43 PM CST
Where
Randall County, 7.37 mi SSE of Canyon
Measured
1.5 in hail
Property damage
$3,000
Reported by
Social Media
Coordinates
34.890, -101.850

Accumulating hail occurred along I-27 between Canyon and Happy. The biggest hailstone measured was ping pong ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211934.